Missouri, 2012

Wildfire in Missouri, August 4, 2012

August 4, 2012 · NWS SGF · 1 event in 1 county or zone

Extremely dry vegetation caused by the drought conditions led to a rapidly spreading brushfire in Lawrence County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Extremely dry vegetation caused by the drought conditions led to a rapidly spreading brushfire in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 11:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 11:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SAT AUG 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 722 AM CDT SAT AUG 4 2012/

QUIET WEATHER WAS OBSERVED OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS OVERNIGHT. EARLY MORNING TEMPERATURES WERE
WARM...AND GENERALLY IN THE 80S...UNDER PARTLY CLOUDY SKIES.

THUNDERSTORMS WERE ONGOING ACROSS EASTERN KANSAS...IN RESPONSE TO AN
UPPER LEVEL SHORTWAVE TROUGH...THAT WAS ANALYZED ROUNDING THE
PERIPHERY OF A SUMMERTIME HIGH PRESSURE CENTER.

THESE STORMS LOOK TO TRACK NEAR THE INTERSTATE 70 CORRIDOR THIS
MORNING...AND LIKELY BECOME WEAKER IN STRENGTH AS THEY TRACK INTO A
MORE STABLE MISSOURI ENVIRONMENT.

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY REMAINS IN EFFECT
THROUGH THIS AFTERNOON...AS TEMPERATURES WARM BACK INTO THE TRIPLE
DIGITS.  SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WILL EXPERIENCE
THE HOTTEST TEMPERATURES...WITH READINGS WELL INTO THE MIDDLE 100S.

FORTUNATELY...RELIEF IS IN SIGHT...AS A SLOW MOVING COLD FRONT
CONTINUES TO APPROACH FROM THE NORTH.  THIS FEATURE WILL TRIGGER A
ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND INTO
TONIGHT.  A FEW OF THESE STORMS WILL BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH BEING THE PRIMARY RISK.

OVERALL WIND SHEAR LOOKS WEAK...WITH ABOUT 20 KNOTS OF DEEP LAYER
SHEAR. HOWEVER...DECENT MIXED LAYER CAPES ON THE ORDER OF 2500 J/KG
SHOULD COMPENSATE FOR THE LACK OF SHEAR...AND PROVIDE STORMS WITH
ROBUST UPDRAFTS.

THESE STORMS WILL LINGER ACROSS SOUTHERN MISSOURI LATE
TONIGHT...BEFORE EITHER DISSIPATING...OR MOVING INTO NORTHERN
ARKANSAS SUNDAY MORNING.

SUNDAY WILL BEGIN A STRETCH OF DRY DAYS OVER THE OZARKS. COOLER
TEMPERATURES WILL KEEP CONDITIONS MORE COMFORTABLE...WITH AFTERNOON
HIGHS ONLY WARMING INTO THE 90S ON AN AFTERNOON BASIS SUNDAY THROUGH
ALL OF NEXT WORK WEEK.

WE SAW NO REASON TO INSERT A MENTION OF RAIN NEXT WEEK.  THE
SUMMERTIME HIGH RETROGRADES BACK INTO THE GREAT BASIN.  THIS WILL
CAUSE DRY AIR TO REMAIN IN PLACE OVER THE OZARKS...THANKS TO WEAK
EASTERLY FLOW AT THE SURFACE. THEREFORE...RAIN CHANCES WERE NOT
NEEDED IN THE EXTENDED FORECAST. .

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...A COLD FRONT WILL MOVE THROUGH THIS EVENING
WITH A WIND SHIFT EXPECTED TONIGHT. SOUTHWESTERLY WINDS SOMEWHAT
GUSTY THIS AFTERNOON WILL SHIFT TO NORTH-NORTHWEST LATE THIS
EVENING FOLLOWING THE FRONT. EXPECT SOME SCATTERED CONVECTION WITH
THE PASSAGE OF THE FRONT WITH BRIEF DROPS IN VIS AND CEILINGS WITH
HEAVIER SHOWERS AND STORMS. OTHERWISE VFR SHOULD BE THE RULE OF
THUMB OUTSIDE OF STORMS.

GRIFFIN

&&

.FIRE WEATHER...
/ISSUED 722 AM CDT SAT AUG 4 2012/

ISSUED A RED FLAG WARNING FOR THE FAR SOUTHWEST CWFA FOR TODAY (6
COUNTIES). WIND GUSTS SHOULD COMMENCE FAIRLY EARLY TODAY AS LOW
LEVEL WINDS BEGIN TO MIX DOWN WITH THE NOCTURNAL INVERSION
BREAKING. MAX TEMPERATURES NEAR 105 DEGREES...LOW RH FALLING TO
NEAR 20 PERCENT AND SUSTAINED 20 FT WINDS OF 15 TO 20 MPH WITH
HIGHER GUSTS ARE EXPECTED IN THE WARNING AREA. DESPITE RECENT SPOTTY
RAINFALL...IT HASN'T BEEN ENOUGH...OR WIDESPREAD ENOUGH...TO
IMPACT THE DRY VEGETATION. EVEN OUTSIDE THE WARNING
AREA...ELEVATED FIRE CONDITIONS ARE EXPECTED AND HAVE ISSUED A
SPECIAL WEATHER STATEMENT FOR THE REST OF THE CWFA.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     078>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-
     088-093-101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-088-093-
     101.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-
     101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, Aug 4, 12:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT SAT AUG 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE MIDDLE 90S TO
AROUND 108 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTH.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING
DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE
OF QUARTERS.

AN ELEVATED TO SIGNIFICANT FIRE WEATHER RISK WILL OCCUR TODAY
WITH THE MOST SIGNIFICANT CONDITIONS IN FAR SOUTHEAST KANSAS AND
FAR SOUTHWEST MISSOURI CLOSE TO THE OKLAHOMA STATE LINE. GUSTY
SOUTHWEST WINDS AHEAD OF AN APPROACHING FRONT WILL COMBINE WITH
DRY VEGETATION IN AREAS THAT HAVE NOT RECEIVED SIGNIFICANT RECENT
RAINFALL TO PRODUCE DANGEROUS OUTDOOR BURNING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL RANGE FROM THE LOWER 90S TO THE HIGHER 90S ON
AN AFTERNOON BASIS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lawrence

When
August 4, 2:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Park/Forest Service
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

A large and rapidly spreading brushfire consumed about 300 acres in eastern Lawrence County near Mount Vernon. No homes or structures were damaged with this fire. Farm equipment was the cause of this fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391021.